Hostname: page-component-848d4c4894-sjtt6 Total loading time: 0 Render date: 2024-06-22T04:51:17.107Z Has data issue: false hasContentIssue false

The wake of a two-dimensional ship in the low-speed limit: results for multi-cornered hulls

Published online by Cambridge University Press:  17 February 2014

Philippe H. Trinh*
Affiliation:
Oxford Centre for Industrial and Applied Mathematics, Mathematical Institute, 24-29 St. Giles’, Oxford, Oxfordshire OX1 3LB, UK
S. Jonathan Chapman
Affiliation:
Oxford Centre for Industrial and Applied Mathematics, Mathematical Institute, 24-29 St. Giles’, Oxford, Oxfordshire OX1 3LB, UK
*
Email address for correspondence: trinh@maths.ox.ac.uk

Abstract

In the Dagan & Tulin (J. Fluid Mech., vol. 51, 1972, pp. 529–543) model of ship waves, a blunt ship moving at low speeds can be modelled as a two-dimensional semi-infinite body. A central question for these reduced models is whether a particular ship design can minimize, or indeed eliminate, the wave resistance. In the previous part of our work (Trinh et al., J. Fluid Mech., vol. 685, 2011, pp. 413–439), we demonstrated why a single corner can never be made waveless. In this accompanying paper, we continue our investigations with the study of more general piecewise-linear, or multi-cornered ships. By using exponential asymptotics, we demonstrate how the production of waves can be directly ascertained by the positions and angles of the corners. In particular, this theory answers the question raised by Farrow & Tuck (J. Austral. Math. Soc. B, vol. 36, 1995, pp. 424–437) as to why certain bulbous-like obstructions can minimize the production of waves. General results for wavelessness are given for a class of hulls, and numerical computations of the nonlinear ship-wave problem are used to confirm analytical predictions. Finally, we discuss open questions regarding hulls without corners and more general three-dimensional bluff bodies.

Type
Papers
Copyright
© 2014 Cambridge University Press 

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

Baba, E. 1976 Wave breaking resistance of ships. In Proceedings of International Seminar on Wave Resistance, pp. 75–92. Tokyo.Google Scholar
Boyd, J. P. 1998 Weakly Non-local Solitary Waves and Beyond-all-orders Asymptotics. Kluwer.Google Scholar
Brandsma, F. J. & Hermans, A. J. 1985 A quasi-linear free surface condition in slow ship theory. Schiffstechnik Bd. 32, 2541.Google Scholar
Chapman, S. J., King, J. R. & Adams, K. L. 1998 Exponential asymptotics and Stokes lines in nonlinear ordinary differential equations. Proc. R. Soc. Lond. A 454, 27332755.Google Scholar
Chapman, S. J. & Mortimer, D. B. 2005 Exponential asymptotics and Stokes lines in a partial differential equation. Proc. R. Soc. Lond. A 461, 23852421.Google Scholar
Chapman, S. J., Trinh, P. H. & Witelski, T. P. 2013 Exponential asymptotics for thin film rupture. SIAM J. Appl. Maths 73 (1), 232253.Google Scholar
Chapman, S. J. & Vanden-Broeck, J.-M. 2002 Exponential asymptotics and capillary waves. SIAM J. Appl. Maths 62 (6), 18721898.Google Scholar
Chapman, S. J. & Vanden-Broeck, J.-M. 2006 Exponential asymptotics and gravity waves. J. Fluid Mech. 567, 299326.CrossRefGoogle Scholar
Dagan, G. & Tulin, M. P. 1969 Bow waves before blunt ships. Tech. Rep., Office of Naval Research, Department of the Navy.Google Scholar
Dagan, G. & Tulin, M. P. 1972 Two-dimensional free-surface gravity flow past blunt bodies. J. Fluid Mech. 51 (3), 529543.CrossRefGoogle Scholar
Dingle, R. B. 1973 Asymptotic Expansions: Their Derivation and Interpretation. Academic.Google Scholar
Farrow, D. E. & Tuck, E. O. 1995 Further studies of stern wavemaking. J. Austral. Math. Soc. B 36, 424437.CrossRefGoogle Scholar
Grosenbaugh, M. A. & Yeung, R. W. 1989 Nonlinear free-surface flow at a two-dimensional bow. J. Fluid Mech. 209, 5775.CrossRefGoogle Scholar
Hocking, G. C., Holmes, R. J. & Forbes, L. K. 2012 A note on waveless subcritical flow past a submerged semi-ellipse. J. Eng. Math. 81 (1), 18.Google Scholar
Keller, J. B. 1979 The ray theory of ship waves and the class of streamlined ships. J. Fluid Mech. 91, 465487.Google Scholar
Kostyukov, A. A. 1968 Theory of Ship Waves and Wave Resistance. Effective Communications.Google Scholar
Kotik, J. & Newman, D. J. 1964 A sequence of submerged dipole distributions whose wave resistance tends to zero. J. Math. Mech. 13, 693700.Google Scholar
Kuznetsov, N., Maz’ya, V. & Vainberg, B. 2002 Linear Water Waves: A Mathematical Approach. Cambridge University Press.Google Scholar
Lustri, C. J., McCue, S. W. & Binder, B. J. 2012 Free surface flow past topography: a beyond-all-orders approach. Eur. J. Appl. Maths 1 (1), 127.Google Scholar
Madurasinghe, M. A. D. 1988 Splashless ship bows with stagnant attachment. J. Ship Res. 32 (3), 194202.Google Scholar
Madurasinghe, M. A. D. & Tuck, E. O. 1986 Ship bows with continuous and splashless flow attachment. J. Austral. Math. Soc. B 27, 442452.Google Scholar
Newman, J. N., Webster, W. C., Wu, G. X., Mynett, A. E., Faulkner, D. & Victory, G. 1991 The quest for a three-dimensional theory of ship-wave interactions [and discussion]. Phil. Trans. R. Soc. Lond. A 334 (1634), 213227.Google Scholar
Ogilvie, T. F. 1968 Wave resistance: The low speed limit. Tech. Rep., Michigan University, Ann Arbor.Google Scholar
Ogilvie, T. F. 1970 Singular perturbation problems in ship hydrodynamics. Tech. Rep., Michigan University, Ann Arbor.Google Scholar
Olde Daalhuis, A. B., Chapman, S. J., King, J. R., Ockendon, J. R. & Tew, R. H.1995 Stokes Phenomenon and matched asymptotic expansions. SIAM J. Appl. Maths 55 (6), 14691483.Google Scholar
Pagani, C. D. & Pierotti, D. 2004 The subcritical motion of a semisubmerged body: solvability of the free boundary problem. SIAM J. Math. Anal. 36 (1), 6993.CrossRefGoogle Scholar
Stoker, J. J. 1957 Water Waves: The Mathematical Theory with Applications. Interscience Publishers, Inc.Google Scholar
Trinh, P. H. 2010a Exponential asymptotics and Stokes line smoothing for generalized solitary waves. In Asymptotic Methods in Fluid Mechanics: Survey and Recent Advances (ed. Herbert, Steinrück), pp. 121126. Springer.Google Scholar
Trinh, P. H. 2010b Exponential asymptotics and free-surface flows. PhD thesis, University of Oxford.Google Scholar
Trinh, P. H. & Chapman, S. J. 2013a New gravity-capillary waves at low speeds. Part 1. Linear theory. J. Fluid Mech. 724, 367391.Google Scholar
Trinh, P. H. & Chapman, S. J. 2013b New gravity-capillary waves at low speeds. Part 2. Nonlinear theory. J. Fluid Mech. 724, 392424.Google Scholar
Trinh, P. H., Chapman, S. J. & Vanden-Broeck, J.-M. 2011 Do waveless ships exist? Results for single-cornered hulls. J. Fluid Mech. 685, 413439.Google Scholar
Tuck, E. O. 1991a Ship-hydrodynamic free-surface problems without waves. J. Ship Res. 35 (4), 277287.CrossRefGoogle Scholar
Tuck, E. O. 1991b Waveless solutions of wave equations. In Proceedings 6th International Workshop on Water Waves and Floating Bodies. MIT.Google Scholar
Tuck, E. O. & Vanden-Broeck, J.-M. 1984 Splashless bow flows in two-dimensions. In Proceedings of 15th Symp. Naval Hydrodynamics. National Academy.Google Scholar
Tulin, M. P. 2005 Reminiscences and reflections: Ship waves, 1950–2000. J. Ship Res. 49 (4), 238246.Google Scholar
Vanden-Broeck, J.-M., Schwartz, L. W. & Tuck, E. O. 1978 Divergent low-Froude-number series expansion of nonlinear free-surface flow problems. Proc. R. Soc. Lond. A 361, 207224.Google Scholar
Vanden-Broeck, J.-M. & Tuck, E. O. 1977 Computation of near-bow or stern flows using series expansion in the Froude number. In 2nd Internatinal Conference on Numerical Ship Hydrodynamics. Berkeley, California: University of California, Berkeley.Google Scholar
Yeung, R. W. & Ananthakrishnan, P. 1997 Viscosity and surface-tension effects on wave generation by a translating body. J. Engng Maths 32 (2), 257280.CrossRefGoogle Scholar